Alabama, 2015

Flash Flood and Damaging Winds in Alabama, June 26, 2015

June 26, 2015 · NWS HUN · 8 events in 4 counties and zones

A weak mid level weather disturbance moving through the area, resulted in several reports of thunderstorm wind damage and an isolated report of flash flooding in northern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak mid level weather disturbance moving through the area, resulted in several reports of thunderstorm wind damage and an isolated report of flash flooding in northern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 26, 1:11 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 26, 1:11 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
211 PM CDT FRI JUN 26 2015

.DISCUSSION...
ANOTHER HOT DAY WITH TEMPS IN THE LOW TO MID 90S AND HEAT INDICES
ARND 100. RADARS WERE SHOWING SCT SHRA/TSRA JUST SOUTH OF THE TN
VALLEY ASSOCIATED WITH OLD OUTFLOW BOUNDARIES AND A WEAK UPPER
DISTURBANCE OVER SRN AL. THESE SHRA/TSRA WILL SLOWLY MOVE NE THIS
AFTN AND EARLY EVENING.

MEANWHILE A CDFNT EXTENDING FROM NRN TX THRU CENTRAL MO AND INTO THE
OHIO VALLEY WILL CONTINUE TO MOVE SE TONIGHT. MODELS ALL SHOW THAT
THIS CDFNT WILL PRODUCE A LINE OF STORMS/SQUALL LINE THAT WILL BEGIN
TO AFFECT NW AL ARND MIDNIGHT. THIS SQUALL LINE WILL MOVE ACROSS THE
CWA OVERNIGHT. SOME STORMS MAY BE STRONG TO SEVERE WITH DAMAGING
WINDS/HAIL THE MAIN THREATS TONIGHT.

ON SATURDAY THE CDFNT WILL MOVE OUT OF THE CWA BY THE AFTN TAKING
THE CHC OF SHRA/TSRA WITH IT. THE BEST CHC OF SVR WX SHOULD BE EAST
OF THE TN VALLEY BY SATURDAY AFTN...THOUGH THIS WILL DEPEND ON THE
SPEED OF THE CDFNT. FOR NOW WILL NOT INCLUDE ANY PCPN AFTER 00Z
SATURDAY NIGHT AS A DRIER/COOLER AIRMASS SPREADS ACROSS THE TN
VALLEY.

SUNDAY WILL BE A BREAK FROM THE HEAT AND HUMIDITY WITH AFTN HIGHS IN
THE MID 80S AND DEWPOINTS SOMEWHERE IN THE 50S AND NO PCPN.

MONDAY MRNG/AFTN COULD BE DRY ACCORDING TO THE ECMWF. GFS DOES BRING
A CHC OF MORE SHRA/TSRA ESPECIALLY DURING THE AFTN/NIGHT...THANKS TO
AN UPPER TROF MOVING ACROSS THE AREA.

TUESDAY THRU FRIDAY...AN UNSETTLED WX PATTERN BEGINS TO TAKE SHAPE
AS THE TN VALLEY REMAINS IN NW FLOW. MODEL BLENDS ARE KEEPING A CHC
OF SHRA/TSRA THRU THIS PERIOD...ALTHOUGH TIMING OF ANY PCPN IF VERY
IFFY ATTM. ONE GOOD THING IS THAT TEMPS LOOKS TO BE A LITTLE BELOW
SEASONAL VALUES DURING THIS PERIOD.

07

&&

.AVIATION...
/ISSUED 1207 PM CDT FRI JUN 26 2015/
FOR 18Z TAFS...

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH 08Z-09Z EXCEPT NEAR
TSRA THAT DEVELOP THIS AFTERNOON/EVENING AND AGAIN LATE TONIGHT. HAVE
RETAINED VCTS BTWN 21-02Z TO ACCOUNT FOR THE ISOLATED TO SCATTERED
TSRA DEVELOPMENT THIS AFTERNOON. AMENDMENTS TO THE TAFS ARE POSSIBLE
WITH ANY TSRA ACTIVITY THAT DOES DEVELOP OR MEANDER TOWARDS
TERMINALS. MORE WIDESPREAD TSRA ACTIVITY IS ANTICIPATED AHEAD OF A
COLD FRONT. THIS ACTIVITY SHOULD ARRIVE AND IMPACT TERMINALS WITH
MVFR TO IFR CONDITIONS BETWEEN 08Z-15Z. AFTER 14Z-15Z, EXPECTING MVFR
CIGS TO PREVAIL.

SL.77

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  84  61  85 /  80  80  20  10
SHOALS        73  85  62  85 /  80  60  20  10
VINEMONT      72  84  61  85 /  80  80  20  10
FAYETTEVILLE  70  81  59  84 /  80  70  20  10
ALBERTVILLE   72  84  61  83 /  80  80  20  10
FORT PAYNE    70  82  60  83 /  80  80  20  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 26, 12:06 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
106 PM CDT FRI JUN 26 2015

ALZ001>010-016-TNZ076-096-097-271000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
106 PM CDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE COVERAGE OF THUNDERSTORMS WILL INCREASE ACROSS THE REGION
THIS AFTERNOON...AS WEAK OUTFLOW BOUNDARIES DRIFTS SOUTHWARD INTO
THE REGION. ANOTHER ROUND OF STORMS ASSOCIATED WITH A SOUTHEASTWARD
MOVING COLD FRONT IS EXPECTED TO IMPACT THE REGION BEGINNING LATE
THIS EVENING. THIS ACTIVITY WILL BE MOST WIDESPREAD BETWEEN MIDNIGHT
AND SUNRISE ON SATURDAY. STRONG TO SEVERE STORMS WILL BE
POSSIBLE...ESPECIALLY FROM LATE THIS EVENING THROUGH SATURDAY
MORNING. WIND GUSTS AROUND 60 MPH...HAIL UP TO THE SIZE OF
QUARTERS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN THREATS FROM THE STRONGEST STORMS.

OTHERWISE...HEAT INDEX VALUES WILL RISE INTO THE 100 TO 105 DEGREE
RANGE ONCE AGAIN WEST OF INTERSTATE 65. THIS WILL OCCUR PRIOR TO
THE DEVELOPMENT OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

WIDESPREAD THUNDERSTORMS WILL CONTINUE SATURDAY MORNING ACROSS THE
SOUTHEASTERN HALF OF THE AREA. HOWEVER...THE THREAT FOR STORMS WILL
DIMINISH FROM NORTHWEST TO SOUTHEAST THROUGH THE AFTERNOON...AS THE
COLD FRONT PUSHES STEADILY SOUTHEASTWARD.

AFTER A BRIEF PERIOD OF COOLER AND DRIER WEATHER...A SLIGHT CHANCE OF
STORMS WILL RETURN TO THE NORTHERN HALF OF THE REGION MONDAY
AFTERNOON. SEVERAL UPPER LEVEL DISTURBANCES WILL TRACK SOUTHEASTWARD
ACROSS THE REGION FROM TUESDAY THROUGH THURSDAY...BRINGING ADDITIONAL
ROUNDS OF STORMS NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE FROM THIS EVENING THROUGH SATURDAY MORNING.

In the hours before

Special weather statement, Jun 26, 12:58 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
158 PM CDT FRI JUN 26 2015

TNZ097-261945-
FRANKLIN TN-
158 PM CDT FRI JUN 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY UNTIL
245 PM CDT...

AT 157 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTH OF WINCHESTER. THIS STORM WAS NEARLY STATIONARY.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...COWAN...BELVIDERE...MAXWELL AND SHERWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3507 8589 3499 8610 3499 8616 3509 8625
      3521 8608
TIME...MOT...LOC 1857Z 225DEG 3KT 3508 8611

SL.77
Special weather statement, Jun 26, 1:17 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
217 PM CDT FRI JUN 26 2015

ALZ010-261945-
DE KALB AL-
217 PM CDT FRI JUN 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DE KALB COUNTY UNTIL
245 PM CDT...

AT 216 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF HENAGAR...OR 11 MILES NORTHEAST OF FORT PAYNE...
MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...FREQUENT LIGHTNING...WIND GUSTS UP TO 40 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VALLEY HEAD...HAMMONDVILLE AND MENTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3449 8558
      3457 8568 3471 8555 3453 8551
TIME...MOT...LOC 1916Z 221DEG 7KT 3456 8558

SL.77
Special weather statement, Jun 26, 1:40 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT FRI JUN 26 2015

ALZ010-262015-
DE KALB AL-
240 PM CDT FRI JUN 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DE KALB COUNTY UNTIL
315 PM CDT...

AT 239 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT PAYNE...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...SYLVANIA...VALLEY HEAD...HAMMONDVILLE...
MENTONE...PINE RIDGE...DESOTO STATE PARK AND ADAMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3445 8558 3438 8569 3447 8583 3448 8582
      3465 8564 3455 8552 3453 8551
TIME...MOT...LOC 1939Z 228DEG 7KT 3447 8569

SL.77
Special weather statement, Jun 26, 1:44 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT FRI JUN 26 2015

ALZ016-262030-
CULLMAN AL-
244 PM CDT FRI JUN 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN COUNTY UNTIL
330 PM CDT...

AT 243 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HANCEVILLE...OR 7 MILES SOUTHEAST OF CULLMAN...MOVING NORTHEAST AT 10
MPH.

PENNY SIZE HAIL...FREQUENT LIGHTNING...AND WIND GUSTS UP TO 40 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...HOLLY POND...FAIRVIEW...WALTER AND
PHELAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3411 8685 3428 8671 3419 8655 3415 8659
      3412 8660 3412 8663 3409 8666 3408 8669
      3409 8669 3408 8670 3405 8668 3406 8670
      3403 8670 3402 8673
TIME...MOT...LOC 1943Z 216DEG 10KT 3413 8672

SL.77

The radar

The Northeast Alabama radar (KHTX), 64 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
June 26, 1:50 PM CST to 1:51 PM CST
Where
Dekalb County, Ft Payne
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.430, -85.730

A plate glass window was blown out of a business, a power line pole was snapped and several trees were downed by thunderstorm winds in downtown Fort Payne, Alabama.

Thunderstorm Wind, Dekalb

When
June 26, 2:20 PM CST to 2:21 PM CST
Where
Dekalb County, 0.17 mi ENE of Ft Payne Isbell Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.471, -85.717

A tree was downed across Highway 69 along with highway signs snapped by thunderstorm winds.

Thunderstorm Wind, Cullman

When
June 26, 2:48 PM CST
Where
Cullman County, 4 mi E of Cullman
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.180, -86.760

A few trees were down and a roof was damaged at a home by thunderstorm winds.

Thunderstorm Wind, Dekalb

When
June 26, 2:53 PM CST
Where
Dekalb County, Rainsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.500, -85.870

A large tree and a fence was blown down by thunderstorm winds.

Thunderstorm Wind, Marshall

When
June 26, 2:55 PM CST
Where
Marshall County, Horton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.200, -86.300

A large power line was downed by thunderstorm winds onto a yard on old Oneonta road in Horton, Alabama.

Thunderstorm Wind, Morgan

When
June 26, 3:12 PM CST
Where
Morgan County, Falkville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.370, -86.900

Multiple trees were downed by thunderstorm winds on Nance Ford road in Falkville, Alabama.

Thunderstorm Wind, Morgan

When
June 26, 3:12 PM CST
Where
Morgan County, Hartselle
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
34.430, -86.930

A tree was downed by thunderstorm winds.

Flash Flood, Dekalb

When
June 26, 3:49 PM CST to 7:00 PM CST
Where
Dekalb County, 0.91 mi SW of Allen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.489, -85.679

Up to 12 inches of water was across the road on North 45th street in Fort Payne near Fort Payne High School. The road was closed due to the water over the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588529, 588531, 588533, 588535, 588537, 588538, 588539, 588540.